Do Antibiotics Decrease The Effectiveness of Birth Control Pills?

The other day, a friend of mine asked me if the story that antibiotics interfere with birth control was true. I had to admit to her that I had heard the story but had no solid information to back it up. So, as any good nerd would, I decided to do some research to find out.

The internet being the internet, I found quite a bit of anecdotal evidence to support the story. However, eventually I managed to find some new information. The Birth control pill FAQ on  MayoClinic.com says “The effects of antibiotics on birth control pills may be overstated—except in the case of one antibiotic, rifampin.” Rifampin is an antibiotic that is mainly used to treat tuberculosis, so not an antibiotic that one would usually be taking. The effects of more commonly prescribed antibiotics such as penicillin or tetracycline are less conclusive. No large studies have proved that these types of antibiotics reduce the effectiveness of birth control pills.

My next question was: How do antibiotics affect birth control in the first place? According to the Doctor’s response on MedicineNet.com there are two ways in which antibiotics can reduce the effectiveness of hormonal birth control:

1. They cause enzymes in the liver to break down estrogens at an increased rate. This leads to lower levels of estrogens in the body and this in turn reduces the effectiveness of the birth control

2. They can reduce the re-circulation of estrogens in the body. Estrogens are broken down into inactive chemicals by the liver. Certain bacteria convert these chemicals back into active estrogen which is then re-absorbed by the body. Antibiotics can kill these bacteria and once dead, it can no longer convert the chemicals back into active estrogens. This in turn leads to lower levels of estrogens in the body and reduces the effectiveness of the birth control

So, it seems that the information is inconclusive. Some antibiotics clearly reduce the effectiveness of hormonal birth control while with others the evidence seems inconclusive. So it still seems that it is important to discuss this sort of thing with a medical professional and find out what possible effects medications can have with hormonal birth control. It doesn’t seem that the most common antibiotics have much of an effect, but it wouldn’t hurt to use an alternate form of birth control if preventing pregnancy is a primary concern.

Follow us on Twitter @mysexprofessor

  • Laura

    Do antibiotics also have that effect on natural estrogens (the estrogen produced by all female people?). If so, does this mean that taking long-term antibiotics (such as for acne and the like) could possibly affect your natural estrogen balance? I experienced a marked drop in health and vigor (sexually speaking) after taking antibiotics for about 6 months for a skin condition, and I am now curious if the cause was related to this effect of antibiotics on estrogen. Hmmmm,.

  • Debby Herbenick

    It’s an interesting question. I know that some people have wondered if long-term antibiotic use could contribute to fatigue and, if so, I could see a relationship to feelings of energy or vigor. Not sure about antibiotics and sex drive though (I haven’t seen studies on that either way).